Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 79, NWS San Angelo, TX

May 7, 2012Mason County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 7, 2012, 4:18 PM CDT for Mason County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2012, 4:18 PM CDT (21:18 UTC)
Expired
May 7, 2012, 5:00 PM CDT
In force
42 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Mason County, TX

The radar

The San Angelo radar (KSJT), 129 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:20 PM CDTHAIL 1.51 Nne Streeter, TXTIME ESTIMATED FROM RADAR. REPORT FROM THE MASON COUNTY NEWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3104 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WUUS54 KSJT 072118
SVRSJT
TXC319-072200-
/O.NEW.KSJT.SV.W.0079.120507T2118Z-120507T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
418 PM CDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MASON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 500 PM CDT

* AT 414 PM CDT...A SEVERE THUNDERSTORM WAS NEAR STREETER...OR 7
  MILES WEST OF MASON...MOVING EAST AT 10 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KOOCKVILLE BY 445 PM CDT...
  MASON BY 450 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3093 9921 3063 9920 3073 9947 3081 9947
TIME...MOT...LOC 2118Z 273DEG 10KT 3077 9934

$$

15
1 follow-up statement
176 
WWUS54 KSJT 072141
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
441 PM CDT MON MAY 7 2012

TXC319-072200-
/O.CON.KSJT.SV.W.0079.000000T0000Z-120507T2200Z/
MASON TX-
441 PM CDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL MASON COUNTY...

AT 437 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR KOOCKVILLE...
OR NEAR MASON...MOVING EAST AT 15 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KOOCKVILLE BY 450 PM CDT...
  MASON BY 455 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3073 9940 3082 9940 3093 9921 3063 9920
TIME...MOT...LOC 2141Z 267DEG 14KT 3077 9929

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:59 PM CDT, 19 minutes earlier.

Area forecast discussion, May 7, 3:59 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
359 PM CDT MON MAY 7 2012

.SHORT TERM...
COMPLETELY BUSY WITH THE ONGOING CONVECTION...SO FORECASTS CHANGES
WILL BE FEW. SHORT TERM FORECASTS BASED ON RADAR TRENDS AS MUCH AS
ANYTHING...SO WILL CARRY LIKELY POPS ACROSS MUCH OF THE AREA.
FRONTAL BOUNDARY...AN ASSORTMENT OF OUTFLOW BOUNDARIES...AND A
WEAK SHORTWAVE MOVING UP FROM THE SOUTHWEST.

.LONG TERM...
BOUNDARY WILL GET A PUSH TONIGHT AND SAG A LITTLE FARTHER SOUTH.
AIR MASS WILL REMAIN RELATIVELY UNSTABLE NEAR THE BOUNDARY...AND
WITH SOUTHWEST FLOW ALOFT...MAY WELL SEE ANOTHER WEAK SHORTWAVE
MOVE ACROSS THE AREA AT SOME POINT. EVEN IF THAT DOES NT
HAPPEN...LOW LEVEL FLOW UP AND OVER THE BOUNDARY WILL AID AT
LEAST SCATTERED STORM DEVELOPMENT OFF AN ON THROUGH WEDNESDAY.

LARGE UPPER LOW STILL SET TO MOVE ACROSS THE AREA FOR THURSDAY AND
FRIDAY...GENERATING ANOTHER ROUND OF WIDESPREAD SHOWERS AND
STORMS. WILL LET THE MUCH COOLER GUIDANCE NUMBERS RIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 60  69  52  75  54 /  60  50  20  10  10
SAN ANGELO 	 63  71  55  74  56 /  70  70  30  30  20
JUNCTION 	 64  76  59  74  57 /  70  70  60  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 7, 4:41 AM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
441 AM CDT MON MAY 7 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-080945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
441 AM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...MAINLY ALONG AND SOUTHWEST OF A STERLING CITY TO EDEN TO
JUNCTION LINE. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL. ALSO...THE STORMS WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH MUCH OF THIS WEEK.
A FEW STORMS MAY APPROACH SEVERE LEVELS ALONG THE I-10 CORRIDOR ON
TUESDAY. THE MAIN THREATS WILL BE LARGE HAIL...LOCALLY HEAVY
RAINFALL AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY SOUTH OF THE I-20 CORRIDOR
THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 7, 3:38 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     EDEN                    31.22N  99.84W
05/07/2012  E70 MPH          CONCHO             TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1200142

PM
Local storm report, May 7, 3:46 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
346 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      3 W TANKERSLEY          31.35N 100.69W
05/07/2012                   TOM GREEN          TX   TRAINED SPOTTER

            HIGHWAY 67 FLOODED NEAR THE TOM GREEN IRION COUNTY
            LINE.

&&

EVENT NUMBER SJT1200143

JMJ
Local storm report, May 7, 3:50 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
350 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      1 SSE TANKERSLEY        31.34N 100.64W
05/07/2012                   TOM GREEN          TX   TRAINED SPOTTER

            FLOODING ALONG FM-2335 JUST SOUTH OF HIGHWAY 67

&&

EVENT NUMBER SJT1200144

JMJ
Local storm report, May 7, 4:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
400 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      SAN ANGELO              31.45N 100.45W
05/07/2012                   TOM GREEN          TX   TRAINED SPOTTER

            WATER RESCUE REPORTED AT SOUTHWEST BLVD NEAR LOOP 306
            IN SAN ANGELO

&&

EVENT NUMBER SJT1200145

JMJ
Special weather statement, May 7, 4:03 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
403 PM CDT MON MAY 7 2012

TXZ113-127-072200-
JONES TX-TAYLOR TX-
403 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR JONES
AND TAYLOR COUNTIES...

AT 400 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR SOUTH OF HAPPY VALLEY...TO
NUGENT...MOVING NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VIEW BY 420 PM CDT
  DYESS AFB BY 445 PM CDT
  TYE BY 455 PM CDT
  IMPACT...ABILENE AND STITH BY 500 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3271 9961 3251 9962 3251 9963 3209 9963
      3209 10015 3271 10014
TIME...MOT...LOC 2101Z 206DEG 10KT 3231 9993
Local storm report, May 7, 4:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
415 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             ERNA                    30.75N  99.49W
05/07/2012  E1.75 INCH       MENARD             TX   PUBLIC

            PUBLIC REPORT OF GOLFBALL SIZE HAIL IN ERNA

&&

EVENT NUMBER SJT1200146

PM

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:01 PM CDTSpecial Weather StatementSJTTom Green29 min
May 6, 8:43 PM CDTSpecial Weather StatementSJTMason32 min
May 6, 9:01 PM CDTSpecial Weather StatementSJTMason29 min
May 6, 9:27 PM CDTSpecial Weather StatementSJTShackelford33 min
May 6, 9:29 PM CDTSpecial Weather StatementSJTMason61 min
May 6, 9:48 PM CDTSevere Thunderstorm WarningSJTShackelford42 min
May 6, 10:18 PM CDTSevere Thunderstorm WarningSJTMenard42 min
May 6, 10:38 PM CDTSpecial Weather StatementSJTShackelford37 min
May 6, 10:42 PM CDTTornado WarningSJTKimble, Menard33 min
May 6, 11:15 PM CDTTornado WarningSJTKimble, Menard25 min
May 7, 12:48 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling57 min
May 7, 1:16 PM CDTSpecial Weather StatementSJTTom Green59 min
May 7, 1:23 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green52 min
May 7, 1:57 PM CDTSevere Thunderstorm WarningSJTTom Green48 min
May 7, 2:02 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green28 min
May 7, 2:21 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green24 min
May 7, 2:40 PM CDTFlash Flood WarningSJTIrion, Tom Green3 hr
May 7, 2:44 PM CDTSpecial Weather StatementSJTConcho61 min
May 7, 2:53 PM CDTSevere Thunderstorm WarningSJTConcho52 min
May 7, 3:05 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green40 min
May 7, 3:12 PM CDTAreal Flood AdvisorySJTConcho3 hr
May 7, 3:25 PM CDTSpecial Weather StatementSJTNolan50 min
May 7, 3:34 PM CDTSevere Thunderstorm WarningSJTMason, Menard41 min
May 7, 3:35 PM CDTSpecial Weather StatementSJTSchleicher55 min
May 7, 3:43 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton47 min
May 7, 3:53 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard52 min
May 7, 4:03 PM CDTSpecial Weather StatementSJTTaylor57 min
May 7, 4:07 PM CDTSevere Thunderstorm WarningSJTMcCulloch38 min
May 7, 4:14 PM CDTAreal Flood AdvisorySJTMcCulloch3 hr
May 7, 4:55 PM CDTSevere Thunderstorm WarningSJTMason20 min
May 7, 5:19 PM CDTSpecial Weather StatementSJTCrockett56 min
May 7, 5:34 PM CDTSpecial Weather StatementSJTSan Saba56 min
May 7, 5:57 PM CDTSpecial Weather StatementSJTCrockett63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.